Texas, 2012

Damaging Wind in Texas, August 10, 2012

August 10, 2012 · NWS LCH · 1 event in 1 county or zone

A lone severe storm affects Jasper County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A lone severe storm affects Jasper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 10, 5:17 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 10, 5:17 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
617 PM CDT FRI AUG 10 2012

.DISCUSSION...
00Z TAF ISSUANCE.

&&

.AVIATION...
FRONTAL BOUNDARY OVER E TX/C LA IGNITING SCT/NUM TSRA JUST S OF
THE BOUNDARY...WHICH WILL CONTINUE TO MOVE S THIS EVENING.
INCREASED CHANCE OF TSRA EXPECTED FOR BPT/LCH BY 01-02Z...AND
LFT/ARA BY 02-03Z THIS EVENING...WITH ACTIVITY LINGERING THRU
05-06Z. SVR WATCH 572 FOR SE TX/C AND SW LA THRU 05Z...NOT
INCLUDING LFT/ARA. ACTIVITY EXPECTED TO DIMINISH BY 06Z...BUT
NAM12 SHOWS REDEVELOPMENT TOWARDS 09-12Z ACROSS SC LA...WHICH
WOULD AFFECT LFT/ARA DURING THIS TIME. WILL WAIT FOR 00Z RUN TO
BITE ON THIS.

DML

&&

.PREV DISCUSSION... /ISSUED 501 PM CDT FRI AUG 10 2012/

SYNOPSIS...
RUNNING A LITTLE LATE ON THE AFD THIS AFTN...BUT THAT TURNED OUT
TO BE OK AS SEVERE THUNDERSTORM WATCH 572 WAS ISSUED AS I WAS
PUTTING THIS TOGETHER EARLIER. ALREADY WENT AHEAD AND UPDATED
ZONE AND COASTAL FORECASTS FOR THE WATCH.

THE WATCH WAS PROMPTED BY A BAND OF STORMS THAT DEVELOPED QUICKLY
THIS AFTN ALONG A PREFRONTAL TROF FM NATCHEZ TO JASPER TO CONROE.
THESE STORMS RAPIDLY INTENSIFIED AS THEY ENTERED A VERY MOIST AND
HEATED ATMOSPHERE ACRS SE TX AND WRN LA...AND ARE CAPABLE OF
PRODUCING ABUNDANT CG LIGHTNING...GUSTY WINDS AND VERY HEAVY
RAINFALL.

OTHERWISE...THE LATEST UPPER AIR ANALYSES AND WV IMAGERY INDICATE
THE AREA IS BETWEEN A TROF TO THE EAST AND A RIDGE OF HIGH
PRESSURE ACRS THE SRN ROCKIES AND SW STATES. THIS IS PRODUCING A
NLY FLOW ALOFT...WITH SEVERAL DISTURBANCES TRAVELING SOUTHWARD
TOWARD THE REGION. ABUNDANT MOISTURE PERSISTS OVER THE AREA PER
12Z SOUNDINGS WITH PW VALUES AROUND 2 INCHES. AT THE SFC...A COLD
FRONT WAS LOCATED FM GREENWOOD MS TO NR MONROE TO CENTERVILLE
TX...SEPARATING DEWPOINTS IN THE MID 60S FM DEWPOINTS IN THE MID
70S.

DISCUSSION...
THINGS EXPECTED TO REMAIN ACTIVE FOR THROUGH EARLY EVENING AS
STORMS CONTINUE TO FIRE ALONG THE AFOREMENTIONED TROF...WITH
OUTFLOW BOUNDARY INTERACTIONS HELPING TO MAINTAIN ADDITIONAL
DEVELOPMENT. ACTIVITY WILL TRAVEL SOUTHWARD...AND SHOULD DIMINISH
BY MID-EVENING WITH THE LOSS OF DAYTIME HEATING...ALTHOUGH
ANOTHER IMPULSE FURTHER UPSTREAM COULD BRING SOME MORE SCT
ACTIVITY LATE TONIGHT.

THE BIG QUESTION IS HOW FAR SOUTH WILL THE FRONT GET...AND
VARIOUS MODEL GUIDANCE NOT IN TOTAL AGREEMENT ON HOW MANY OF US WILL
SEE AT LEAST SOME RELIEF FM THE HUMIDITY. THE ECMWF AND NAM BOTH
SHOW THE FRONT STALLING JUST NR OUR NRN CWA BORDER...WHILE THE
CANADIAN...OPERATIONAL GFS AND GEM SHOW THE FRONT TREKKING FURTHER
SOUTH INTO THE CWA...ESSENTIALLY STALLING IT CLOSER TO THE I-10
CORRIDOR. HPC GUIDANCE EARLIER TODAY LEANED TOWARD THE FORMER
SOLUTIONS...BUT THE LATEST FCST SHOWS THE FRONT MOVING FURTHER
SOUTH BEFORE STALLING. FOR THE GRIDS...CHOSE A BLEND OF
GUIDANCE BUT WEIGHTED A LITTLE MORE ON THE NORTHERLY
SOLUTIONS...WITH THE FRONT MAKING IT THROUGH AT LEAST THE NRN
TIER OF COUNTIES/PARISHES.

EXPECT SCT SHOWERS AND THUNDERSTORMS AGAIN SATURDAY...MAINLY ACRS
SRN PORTIONS OF THE AREA WITH THE FRONT GRADUALLY WASHING OUT
SATURDAY NIGHT INTO SUNDAY. RAIN CHANCES DIMINISH ON SUNDAY...WITH
A RETURN TO A MORE TYPICAL SUMMERTIME PATTERN BY EARLY NEXT WEEK.
HIGH PRESSURE WILL BECOME REESTABLISHED OVER THE NRN GULF AND GULF
COAST STATES...WITH AFTN HIGHS IN THE 90S AND LOWS IN THE 70S.

MARINE...
HIGH PRESSURE RIDGING OVER THE NORTHERN GULF WILL MAINTAIN A
LIGHT TO MODERATE SOUTHWESTERLY FLOW TONIGHT...WITH WINDS
DIMINISHING OVER THE WEEKEND AS A WEAK FRONT STALLS ACROSS THE
GULF COAST STATES. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE MAINLY EAST OF SABINE PASS. A GENERALLY LIGHT ONSHORE
FLOW...LOW SEAS AND MORE TYPICAL LATE NIGHT/EARLY MORNING SHOWERS
WILL RESUME INTO THE COMING WEEK AS HIGH PRESSURE BECOMES
REESTABLISHED OVER THE GULF COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  93  75  94  77 /  40  30  10  20  10
KBPT  76  93  74  94  77 /  30  20  10  20  10
KAEX  73  94  69  95  74 /  30  20  10  10  10
KLFT  76  92  74  95  76 /  50  30  10  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 10, 3:00 AM CST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 AM CDT FRI AUG 10 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110900-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
400 AM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. TYPICAL BRIEF
HEAVY RAINS AND CONSIDERABLE CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THIS ACTIVITY. NO ORGANIZED SEVERE THUNDERSTORMS ARE
ANTICIPATED...BUT A PULSE THUNDERSTORM BRIEFLY REACHING SEVERE LIMITS
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO SATURDAY
AS A WEAK COLD FRONT SLIDES ACROSS THE FORECAST AREA AND STALLS
NEAR THE COAST. AS WILL BE THE CASE TODAY...NO ORGANIZED SEVERE
THUNDERSTORMS ARE ANTICIPATED....BUT A PULSE THUNDERSTORM BRIEFLY
REACHING SEVERE LIMITS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-110900-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
400 AM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY...WITH
CHANCES LOWERING GOING INTO THE NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 10, 1:31 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
231 PM CDT FRI AUG 10 2012

LAZ054-055-102030-
LOWER ST. MARTIN LA-ST. MARY LA-
231 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND ST. MARTIN PARISHES
UNTIL 330 PM CDT...

AT 218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTH OF STEPHENSVILLE...MOVING SOUTHEAST
AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  AMELIA BY 240 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING ROADWAYS.

LAT...LON 2952 9121 2952 9122 2971 9138 2986 9119
      2984 9113 2981 9109 2975 9108 2973 9110
      2965 9110 2963 9108 2960 9107

K. KUYPER
Special weather statement, Aug 10, 2:51 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
351 PM CDT FRI AUG 10 2012

TXZ180-259-260-102145-
NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
351 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND TYLER
COUNTIES UNTIL 445 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTHEAST OF
ROGANVILLE IN JASPER COUNTY TO 6 MILES SOUTHWEST OF WOODVILLE IN
HARDIN COUNTY...STORMS ARE MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WARREN...SPURGER AND MAGNOLIA SPRINGS BY 355 PM...
  MT. UNION BY 400 PM...
  KIRBYVILLE AND FRED BY 420 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3114 9390 3084 9389 3054 9389 3053 9454
      3098 9465 3106 9427

K. KUYPER
Special weather statement, Aug 10, 3:48 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 PM CDT FRI AUG 10 2012

TXZ180-201-259-261-102300-
HARDIN TX-NORTHERN JASPER TX-TYLER TX-SOUTHERN JASPER TX-
448 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER AND TYLER
COUNTIES UNTIL 600 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES
WEST OF KIRBYVILLE TO 9 MILES NORTHWEST OF THICKET...MOVING SOUTH AT
10 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  WILDWOOD BY 455 PM...
  WILDWOOD AND FRED BY 500 PM...
  VOTAW AND VILLAGE MILLS BY 510 PM...
  CANEY HEAD AND THICKET BY 530 PM...
  HONEY ISLAND BY 545 PM...
  KOUNTZE AND BUNA BY 600 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY
MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3050 9455 3080 9461 3075 9388 3033 9390
      3023 9464 3049 9473

LANDRENEAU
Special weather statement, Aug 10, 4:18 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
518 PM CDT FRI AUG 10 2012

LAZ027-030-102315-
BEAUREGARD LA-VERNON LA-
518 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND VERNON PARISHES
UNTIL 615 PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF DE RIDDER...MOVING SOUTHEAST AT
10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROSEPINE BY 525 PM...
  DE RIDDER BY 545 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY
MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3087 9309 3067 9336 3085 9350 3098 9336

RUA
Special weather statement, Aug 10, 4:46 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
546 PM CDT FRI AUG 10 2012

LAZ027-030-031-102345-
BEAUREGARD LA-ALLEN LA-VERNON LA-
546 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...ALLEN AND VERNON
PARISHES UNTIL 645 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF SUGARTOWN...MOVING SOUTHEAST AT
15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SUGARTOWN BY 605 PM...
  GRANT BY 630 PM...
  MITTIE BY 645 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY
MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3088 9277 3061 9289 3082 9324 3098 9315

24
Special weather statement, Aug 10, 5:01 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
601 PM CDT FRI AUG 10 2012

LAZ030-041-TXZ201-215-216-259>262-110000-
HARDIN TX-NORTHERN JASPER TX-NORTHERN NEWTON TX-JEFFERSON TX-
BEAUREGARD LA-CALCASIEU LA-ORANGE TX-SOUTHERN JASPER TX-
SOUTHERN NEWTON TX-
601 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...NEWTON...
JEFFERSON AND ORANGE COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR
BEAUREGARD AND CALCASIEU PARISHES UNTIL 700 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES
EAST OF FIELDS TO DEWEYVILLE TO BUNA TO LUMBERTON...MOVING SOUTHEAST
AT 10 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  EVADALE BY 610 PM...
  LUMBERTON BY 615 PM...
  DEWEYVILLE BY 625 PM...
  DE QUINCY AND WEISS BLUFF BY 630 PM...
  STARKS AND LUNITA BY 635 PM...
  LAKEVIEW BY 640 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING...PEA
TO NICKEL SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY
MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3042 9329 3012 9416 3035 9434 3067 9364

RUA

The radar

The Lake Charles radar (KLCH), 80 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
August 10, 5:27 PM CST
Where
Jasper County, 0.91 mi NE of Buna
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.440, -93.960

Jasper county sheriffs office reports a few trees down along highway 60 south of Buna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409179.